Anyone Else Notice Bad Behavior From Depakote??

Discussion in 'General Parenting' started by Catwmn, Nov 6, 2007.

  1. Catwmn

    Catwmn New Member

    Aaron has had some pretty serious behavior issues since starting the Depakote in September. He has been in trouble EVERY DAY at school since two days after he started it....

    Has anyone else seen their kids go from sweet and polite to whining, screaming, uncooperative terrors after starting Depakote??

    When I told the Neurologist about my connection she said this:

    "Depakote is a mood stabilizer so it SHOULD be calming him down....so I don't think I am inclined to change his medication.."

    I wanted to scream!!

    Not only is Aaron still having MANY absence seizures daily(even though he is on both Depakote AND Trileptal..but his behavior is off the charts!! Don't you think that would necessitate a medication change??

    I just don't know what to do anymore...it seems like my Neuro is unwilling to actually LISTEN to what I say.... and it's not like I can run right out and pick another Neuro because we are on Medicaid...and waiting lists are LONG....

    *sigh*

    Thanks for listening..
     
  2. smallworld

    smallworld Moderator

    Is he still on the Strattera and Invega? Those could be making his behavior worse as well as lower the seizure threshold.

    FWIW, my kids did not do well on high doses of Depakote. They became depressed and irritable. That is why they were switched to Lamictal.
     
  3. Catwmn

    Catwmn New Member

    OOPS need to update my Sig...

    He's NOT on Invega or Strattera anymore. We have switched the Invega out with Risperdal, and Stopped the Straterra completely.
     
  4. guest3

    guest3 Guest

    I strongly believe Depakote was the main reason difficult child II attacked his prinicipal and wond up being hospitilized, as soon as he came off he totally stabilized.
     
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Depakote made both my son and daughter worse and it didn't get better with time for son. Daughter was eighteen and threw it in the trash, saying it made her "doped up" and "stupid." Son was just hyper. It's not good for everyone. No medication is.
     
  6. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I'm surprised if you noticed the difference since he started Depakote that he isn't willing to look at it as a possible cause of the problem. Very frustrating!!

    My difficult child was on Depakote for over a year but eventually wore out it's effectiveness.
     
  7. ggluvbug

    ggluvbug New Member

    My son has been on Depakote for a year now. In some ways, he has gotten alot better, but he doesn't seem like the same person anymore. :frown: He seems so much more rigid than he used to. But I don't know if that is progression of the BiPolar (BP) or if it is the medication. But I am afraid to take him off. Insurance only covers 7 days a year inpatient. Last time, he was in for 10 days. I can't afford it.
     
  8. wakeupcall

    wakeupcall Well-Known Member

    My difficult child went totally berserk on Depakote. I took him off of it immediately. He wasn't my son with a look in his eye that was like the devil....breaking doors......screaming at me at the top of his lungs. I was so scared I was running from him. If you look at the fine print in the "side effects" of this medicine you will see that it's possible for the exact behaviors you mention. Shame on his doctor for not knowing about them!!
     
Loading...